Texas, 2017

Dust Storm and Hail in Texas, July 3 to 4, 2017

July 3 to 4, 2017 · NWS LUB · 9 events in 7 counties and zones

Late afternoon thunderstorms developed from Tucumcari to Clovis, NM and quickly congealed into a squall line while trekking southeast across the Texas South Plains through the evening. These storms produced several instances of severe wind gusts as they traversed the Texas South Plains, in addition to a wall of dust followed by heavy rains and minor flooding.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
3
Property damage
$1.1 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Late afternoon thunderstorms developed from Tucumcari to Clovis, NM and quickly congealed into a squall line while trekking southeast across the Texas South Plains through the evening. These storms produced several instances of severe wind gusts as they traversed the Texas South Plains, in addition to a wall of dust followed by heavy rains and minor flooding. As this squall line decayed after sunset, additional storms fired along its outflow from the southeast Texas Panhandle through the Rolling Plains. One of these storms east of Childress produced a dust storm that contributed to a fatal multi-vehicle accident near Kirkland. After midnight, a small line of showers and some thunderstorms redeveloped over the western South Plains and moved south. Although radar indicated very weak precipitation intensities with this line, a macroburst and possible heat burst developed shortly after 0230 CST on July 4th and proceeded to strike the north and east sides of Levelland with fierce straight-line winds of 80-110 mph. In addition to causing widespread wind damage, two vehicles were overturned by these winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 3, 1:51 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 3, 1:51 PM CST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
251 PM CDT Mon Jul 3 2017

.DISCUSSION...
The forecast continues to remain not so exciting as an upper high
dominates to our west. While this will help keep us warm, it will
also help give us continued rain chances. Recent heavy rains along
with mostly south to southeasterly surface winds will help keep
dewpoints in the 50s and 60s with the occasional upper 40. Terrain
induced convection is expected to develop most days along the
mountains of NM and push southeastward during the afternoon and
evenings following weak northwesterly upper flow. The one exception
to this looks Tuesday into early Wednesday when a shortwave moves
around the upper high and brings a front into the region.
Disorganized convection has the potential to develop along the
front, but how much rain we will see will depend on the timing of
the fropa with the passage of the shortwave. The current timing for
models could hamper many Independence Day celebrations, particularly
fireworks, as the GFS has the front pushing all the way through the
FA by 00Z. The 00Z ECMWF showed a similar solution, but the current
12Z run keeps the front mostly to the north and does not push a
front through until Wednesday evening. It does, however, fire
convection along the axis of the passing shortwave late in the
afternoon. A marginal risk for severe storms does exists tomorrow
afternoon and evening with the biggest threat being hail around 1
inch and winds over 60 mph. One other hazard consideration, given
many people will be outdoors, is lightning. Those attended outdoor
events should have shelter available nearby for the possibility of
thunderstorms.

Wednesday will be a few degrees cooler behind the front with highs
in the low to mid 90s. Beyond Wednesday the pattern should be
similar to what we have been experiencing for the past several days
with highs in the 90s, mostly southerly winds, and chances of precip
most afternoons and evenings. A lull precip is expected later this
week around Friday as the upper high extends eastward.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

51
Hazardous weather outlook, Jul 3, 10:25 AM CST, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1125 AM CDT Mon Jul 3 2017

TXZ021>044-041630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1125 AM CDT Mon Jul 3 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight
Thunderstorms may once again develop this evening across the TX
Panhandle and move southeast into parts of the South and Rolling
Plains during the late afternoon into the overnight hours. A few
storms could become marginally severe with wind gusts to 65 mph
and quarter sized hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Late evening and overnight thunderstorms are possible through
mid-week, with a few storms potentially becoming severe. By
Thursday, drier weather is expected to form across the region.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be needed later this afternoon and
tonight.

The radar

The Amarillo radar (KAMA), 91 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail, 1 dust storm. Local standard time, as filed.

Thunderstorm Wind, Castro

When
July 3, 5:10 PM CST
Where
Castro County, 1.71 mi E of Dimmitt Muni Arpt
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
34.570, -102.290

Measured by a Texas Tech University West Texas mesonet near Dimmitt.

Thunderstorm Wind, Lubbock

When
July 3, 6:46 PM CST
Where
Lubbock County, (Lbb)lubbock Intl Ar
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
33.670, -101.820

Measured by the ASOS at Lubbock International Airport.

Thunderstorm Wind, Floyd

When
July 3, 6:50 PM CST
Where
Floyd County, 1.38 mi N of Floydada
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.000, -101.330

Measured by a Texas Tech University West Texas mesonet near Floydada.

Hail, Hockley

When
July 3, 6:55 PM CST
Where
Hockley County, 1.15 mi E of Levelland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.580, -102.350

Hail up to the size of quarters was reported. Damage was not known.

Thunderstorm Wind, Crosby

When
July 3, 7:50 PM CST
Where
Crosby County, 7.11 mi SSE of Crosbyton Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.530, -101.170

Measured by a Texas Tech University West Texas mesonet near White River Lake.

Thunderstorm Wind, Dickens

When
July 3, 8:15 PM CST to 8:25 PM CST
Where
Dickens County, 1.73 mi W of Spur
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.480, -100.880

Severe thunderstorm wind gusts occurred for 10 minutes as measured by a Texas Tech University West Texas mesonet near Spur.

Dust Storm, Childress

When
July 3, 8:50 PM CST to 8:55 PM CST
Where
Childress forecast zone
Deaths
0 direct, 2 indirect
Injuries
0 direct, 2 indirect
Property damage
$70,000
Reported by
Department of Highways
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

A blinding dust storm struck southeast Childress County late this night in advance of a strong thunderstorm. As the dust storm enveloped Highway 287 near Kirkland, many motorists slowed to a crawl or stopped, but remained in their lane of travel. A semi trailer approaching from behind was unable to stop in time and crashed into a car, which proceeded to pile into another car. The two occupants of the first car were killed when their vehicle caught fire. Drivers of the semi trailer and second car received minor injuries.

Thunderstorm Wind, Lubbock

When
July 4, 1:20 AM CST
Where
Lubbock County, 2.7 mi NE of Slaton
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.460, -101.620

A heat burst produced brief severe wind gusts as measured by a Texas Tech University West Texas mesonet near Slaton.

Thunderstorm Wind, Hockley

When
July 4, 2:40 AM CST to 2:45 AM CST
Where
Hockley County, 2.75 mi WNW of Levelland to 2.35 mi ENE of Levelland
Measured
96 kt (110 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
33.595, -102.414

A significant downburst with winds estimated as high as 110 mph struck the northern half of the city of Levelland causing widespread damage to buildings, trees, utility poles, and even rolling two cars from the road. An NWS damage survey team determined the most intense winds were focused about 2.5 miles east of downtown Levelland. It was in this area that a pole barn's metal support beams were ripped from their anchors and a car along State Highway 114 was blown off the road and flipped over. The driver of the car was shaken, but not injured. Damage elsewhere was consistent with winds of 70 to 90 mph and was comprised of peeled back roofs on some buildings and mobile homes, some street signs bent flat to the ground, many large trees snapped at their base, and even a trampoline wrapped around a power pole. Three industrial buildings sustained substantial damage. Sections of streets were so cluttered with structural debris that front-end loaders were required to clear a safe path for travel. One man was injured as the awning he was grilling under collapsed and dragged him a short distance. Approximately 40 power poles were damaged leading to some residents being without power for 11 hours.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Dust Storm, Childress2017-07-03Vehicle/Towed TrailerIndirect
Dust Storm, Childress2017-07-03Vehicle/Towed TrailerIndirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699718, 699719, 699721, 699722, 699723, 699724, 699717, 699725, 699726.